Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 144, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2005, 12:11 AM EDT for Adams County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2005, 12:11 AM EDT (04:11 UTC)
- Expired
- Aug 31, 2005, 1:15 AM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Adams County, PA
The radar
The Sterling radar (KLWX), 102 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 4.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1575 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 12.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 9:46 PM EDT, 2 hours 25 minutes earlier.
Area forecast discussion, Aug 30, 9:46 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 946 PM EDT TUE AUG 30 2005 .SHORT TERM (REST OF TONIGHT THROUGH WEDNESDAY)... CENTER OF THE REMNANTS OF KATRINA EDGING EVER CLOSER...WITH STEADIEST RAINS AHEAD OF THE SYSTEM OCCURRING OVER NW CWA AS PREDICTED. OVER THE LAST SEVERAL HOURS HOWEVER...THERE HAS BEEN A DECIDED LACK OF STEADY PCPN ELSEWHERE AS DRY SLOT MOVED OVER CENTRAL PA. INITIAL REACTION WAS TO LOWER POPS OVERNIGHT. HOWEVER...AFTER FURTHER ANALYSIS WILL HOLD ON TO CATEGORICAL POPS. SHOWERS ARE STARTING TO DEVELOP OVER LOWER SUSQ VALLEY AT THIS TIME AND EXPECT PCPN TO FILL IN OVER REMAINDER OF CWA AS SHORT WAVE TROF LIFTS NORTH INTO VERY MOIST AMS WITH DEWPOINTS GREAT THAT 70F OVER MUCH OF CWA. EDITED WORDING OF ZONES TO DESCRIBE PCPN AS MORE ON AND OFF SHOWERS AS OPPOSED TO A STEADY RAIN...BUT GRIDS WERE LEFT MOSTLY UNCHANGED. TALKED WITH SPC EARLIER THIS EVENING REGARDING SEVERE/TORNADO POTENTIAL AND WE AGREED THAT WHILE SHEAR PROFILES WILL REMAIN SOMEWHAT FAVORABLE...THE LOSS OF HEATING SHOULD PRECLUDE NECESSITY FOR A WATCH FARTHER NORTH INTO PA ATTM. WE ARE OF COURSE CONTINUING TO MONITOR CELLS OVER VA AND OTHERS THAT HAVE DEVELOPED UP FOR SIGNS OF ROTATION. && .PREVIOUS DISCUSSION... (ISSUED 226 PM EDT TUE AUG 30 2005) SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)... REMNANTS OF KATRINA LOCATED OVER WESTERN KY THIS AFTN AND SHOWING EXTRATROPICAL CHARACTERISTICS AS MOST SIGNIFICANT RAINFALL ALIGNING ALONG AND JUST NORTH OF BAROCLINIC ZONE...WHICH STRETCHES FROM N INDIANA/OHIO TOWARD N PA. LATEST SPC MESOANALYSIS SHOWS CAPE VALUES RISING ABV 1000J/KG ACROSS SOUTHERN PA UNDER THIN SPOTS IN OVERCAST. THIS AREA ALREADY BEGINNING TO SHOW EARLY SIGNS OF CONVECTION...AND SUSPECT SHWRS/TSTMS WILL FILL IN OVR THIS REGION DURING LATE AFTN/EVEN. AS LL JET ROTATES NORTHWRD THIS EVENING...WILL HAVE TO WATCH FOR POTENTIAL OF SVR WX. STRONG SHEAR...ESPECIALLY IN THE 0-1KM LYR...COMBINED WITH LOW LCL COULD EVEN RESULT IN ISOLATED TORNADOES. HEAVIEST RAINFALL OVR THE NEXT 24 HRS MOST LIKELY OVER NW PA CLOSEST TO TRACK OF KATRINA. SREF DATA CONTINUES TO SUGGEST WIDESPREAD RAINFALL OF OVR 2 INCHES ACROSS EXTREME NW PA. FURTHER SOUTHEAST...HEAVY RAIN STILL A THREAT AS PWAT VALUES WILL BE RUNNING OVR 2 INCHES. HOWEVER...ANY FLOODING WOULD BE LOCALIZED AND LIKELY RELATED TO CELL TRAINING OR ANCHORING ON TERRAIN FEATURES. HEATING/DESTABILIZATION UNDER DRY SLOT COULD RESULT IN A SVR WX THREAT OVER SE PA ON WEDNESDAY. OTHERWISE...BACK EDGE OF KATRINAS REMNANTS WILL LIFT THRU REGION...BRINGING AN END TO THE RAINFALL BY EVENING. RIDGING BEHIND THIS SYSTEM WILL BRING FAIR WX ON THURSDAY. LONG TERM (FRIDAY THROUGH TUESDAY)... A WEAK COLD FRONT WILL PUSH THRU THE REGION ON FRIDAY. HOWEVER...LATEST MREF DATA SUGGESTS NO PRECIP WITH THIS FEATURE. IN ITS WAKE...LARGE AREA OF HI PRES AT SFC AND ALOFT SHOULD PROVIDE THE REGION WITH AN EXTENDED PERIOD OF FAIR AND SEASONABLE WX LASTING INTO NEXT WEEK. AVIATION... WIDESPREAD IFR CIGS WITH MVFR/IFR VSBYS WILL PERSIST THROUGH THE OVERNIGHT HOURS ACROSS THE NRN HALF OF PENN WHERE STEADY LIGHT TO MODERATE RAIN WILL FALL. A BAND OF STRONGER...SOUTHERLY LLVL WINDS (25-35KT BETWEEN 3-5 KFT AGL) WILL LIFT NE ACROSS THIS EVENING THROUGH LATE TONIGHT...LEADING TO LLVL WIND SHEAR BASED GENERALLY AOA 1200 FEET AGL. SCT TSRA WIND LOCALIZED STRONG (>40K) SFC WIND GUSTS WILL FORM LATE THIS AFTERNOON AND EVENING ACROSS THE SOUTHERN HALF OF PENN...LIFTING NNE AND PHASING IN WITH THE WIDESPREAD STRATIFORM RAIN AREA FURTHER NORTH. FROM 12-18Z WEDNESDAY...THE CENTER OF WHAT REMAINS FROM HURRICANE KATRINA WILL BE 998 MB LOW ACROSS CENTRAL NEW YORK STATE DURING THE MID AFTERNOON HOURS. INCREASING LLVL INSTABILITY AND MODERATELY STRONG 0-3KM WIND SHEAR WILL SUPPORT A BKN BAND OF STRONG TO POSSIBLY SEVERE TSRA FROM LATE MORNING ON ALONG THE SOUTHWARD TRAILING SFC TROUGH. MAINLY MVFR CIGS AND VSBYS IN SHOWERS WEDNESDAY MORNING WILL BE MIXED WITH LOCALIZED IFR/LIFR CIGS/VSBYS IN THE TSRA (MAINLY ACROSS THE EASTERN HALF OF THE CWA BETWEEN 14-18Z). && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR PAZ004>006-010-011-017-024-033 UNTIL NOON WEDNESDAY. && SHORT TERM...GARTNER
Hazardous weather outlook, Aug 30, 4:21 AM EDT, 19 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT TUE AUG 30 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-310830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 421 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS CENTRAL PENNSYLVANIA TODAY AS THE REMNANTS OF TROPICAL STORM KATRINA APPROACH THE EASTERN OHIO RIVER VALLEY. LOCALLY HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON THROUGH NOON WEDNESDAY OVER WESTERN PORTIONS OF CENTRAL PENNSYLVANIA...AND FLASH FLOOD WATCHES HAVE BEEN POSTED IN THESE AREAS. DUE TO FAVORABLE WIND SHEAR AND INSTABILITY PROFILES...ANY STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WINDS GUSTS AND ISOLATED TORNADOES LATER TODAY THROUGH EARLY WEDNESDAY MORNING ACROSS ALL OF CENTRAL PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE REMNANTS OF KATRINA WILL MOVE AWAY WEDNESDAY AFTERNOON...ENDING THE HEAVY RAIN AND SEVERE WEATHER THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 6:28 PM EDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 628 PM EDT TUE AUG 30 2005 PAZ041-042-046-302315- NORTHERN LYCOMING-SOUTHERN LYCOMING-SULLIVAN- 628 PM EDT TUE AUG 30 2005 ...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING COUNTIES... AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF MONTOURSVILLE...MOVING NORTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR BARBOURS AROUND 640 PM... MUNCY VALLEY AROUND 650 PM...KETTLE CREEK GORGE AROUND 655 PM... EAGLES MERE AROUND 700 PM AND LAPORTE AROUND 715 PM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THESE WIND SPEEDS CAN DOWN TREE LIMBS AND PROPEL LOOSE OBJECTS. FORECASTER: JPV
Special weather statement, Aug 30, 10:59 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1059 PM EDT TUE AUG 30 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-311500- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 1059 PM EDT TUE AUG 30 2005 ...SIGNIFICANT RAINFALL AND SEVERE THUNDERSTORMS ARE POSSIBLE LATE OVERNIGHT THROUGH WEDNESDAY AFTERNOON FROM THE REMNANTS OF KATRINA... THE REMNANTS OF HURRICANE KATRINA...CENTERED OVER NORTHERN KENTUCKY LATE THIS EVENING...WILL MOVE NORTHEAST TO WESTERN NEW YORK STATE LATE WEDNESDAY MORNING. WIDESPREAD...HEAVY RAIN OF SEVERAL INCHES OR MORE IS EXPECTED ALONG AND TO THE WEST OF ITS TRACK...WHILE WARM AND UNSTABLE AIR TO ITS EAST WILL CREATE THE THREAT FOR SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. BANDS OF TROPICAL RAIN SHOWERS AND EMBEDDED THUNDERSTORMS WILL SPREAD NORTH ACROSS SOUTHERN AND CENTRAL PENNSYLVANIA...INCLUDING THE SUSQUEHANNA VALLEY OVERNIGHT...WHILE STEADIER MODERATE TO HEAVY RAIN CONTINUES TO FALL OVER THE WESTERN AND NORTHWEST PENNSYLVANIA MOUNTAINS. BECAUSE OF THE STRONG CHANGE IN WIND DIRECTION AND INCREASING WIND SPEEDS WITH HEIGHT OVERNIGHT...ANY STRONGER THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING BRIEF...DAMAGING WIND GUSTS AND ISOLATED TORNADOES. IT APPEARS AT THIS TIME THAT MOST AREAS OF CENTRAL PENNSYLVANIA WILL RECEIVE UP TO 2 INCHES OF RAIN THROUGH MIDDAY WEDNESDAY. REPEATED HEAVY SHOWERS AND THUNDERSTORMS IN THE ANTICIPATED NORTH...SOUTH ORIENTED TROPICAL RAIN BANDS COULD LOCALLY PRODUCE UP TO 3 OR 4 INCHES...ESPECIALLY ACROSS THE LAUREL HIGHLANDS AND NORTHWEST MOUNTAINS WHERE THE RAIN WILL BE STEADIER AND MORE WIDESPREAD. DESPITE RECENT DRYNESS...3 INCHES OF RAIN FALLING OVER LESS THAN 6 HOURS WOULD BE SUFFICIENT TO BRING AREA STREAMS AND CREEKS TO NEAR BANKFULL. THE THREAT FOR RIVER FLOODING IS VERY LOW...AND LEVELS AT MOST LOCATIONS ALONG THE SUSQUEHANNA ARE EXPECTED TO REACH BETWEEN ONE QUARTER AND ONE HALF BANKFULL BY THURSDAY MORNING. HOWEVER...THE THREAT FOR SMALL STREAM AND URBAN FLOODING...AS WELL AS THE POSSIBILITY OF LOCALIZED DAMAGING SEVERE THUNDERSTORM WIND GUSTS AND TORNADOES...IS GREATER. STAY TUNED TO NOAA WEATHER RADIO FOR LATER STATEMENTS AND UPDATED INFORMATION. FOR ADDITIONAL INFORMATION VISIT OUR WEBSITE AT WEATHER.GOV/STATE COLLEGE. GARTNER/DANGELO/VILLANI
Special weather statement, Aug 30, 11:56 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1156 PM EDT TUE AUG 30 2005 PAZ064-310500- ADAMS- 1156 PM EDT TUE AUG 30 2005 ...A STRONG THUNDERSTORM WILL AFFECT ADAMS COUNTY... AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF WAYNESBORO...MOVING NORTH AT 25 MPH. THE THUNDERSTORM WILL BE NEAR CARROLL VALLEY AROUND 1210 AM...FAIRFIELD AROUND 1215 AM...GETTYSBURG AROUND 1225 AM... CASHTOWN AND SEVEN STARS AROUND 1230 AM...ARENDTSVILLE AND BIGLERVILLE AROUND 1240 AM AND BENDERSVILLE AROUND 1250 AM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FORECASTER: DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:16 AM EDT | Tornado Warning | CTP | Adams | 59 min |
| Aug 31, 1:02 AM EDT | Tornado Warning | CTP | York | 43 min |
| Aug 31, 1:13 AM EDT | Tornado Warning | CTP | Cumberland | 47 min |
| Aug 31, 1:52 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 38 min |
| Aug 31, 2:24 AM EDT | Severe Thunderstorm Warning | CTP | Elk | 51 min |
| Aug 31, 2:39 AM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 51 min |
| Aug 31, 2:58 AM EDT | Severe Thunderstorm Warning | CTP | McKean | 47 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.